Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 52, NWS Tucson, AZ

July 29, 2007Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2007, 2:37 PM MST for Cochise County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2007, 2:37 PM MST (21:37 UTC)
Expired
Jul 29, 2007, 3:02 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 292139
SVRTWC
AZC003-292215-
/O.NEW.KTWC.SV.W.0052.070729T2137Z-070729T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
237 PM MST SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 315 PM MST

* AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CHIRICAHUA
  NATIONAL MONUMENT...OR ABOUT 29 MILES SOUTHEAST OF WILLCOX...AND
  MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNIZONA BY 255 PM MST...
  PEARCE-SUNSITES BY 305 PM MST...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS HAIL AND HEAVY 
RAIN WITH THIS STORM.

LAT...LON 3198 10929 3214 10949 3202 10980 3166 10944

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 292202
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SUN JUL 29 2007

AZC003-292210-
/O.CAN.KTWC.SV.W.0052.000000T0000Z-070729T2215Z/
COCHISE AZ-
300 PM MST SUN JUL 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY IS
CANCELLED...

AT 300 PM MST...THE THUNDERSTORM NORTH OF SUNIZONA AND EAST OF 
KANSAS SETTLEMENT HAD DIMINISHED TO BELOW SEVERE LEVELS.

LAT...LON 3198 10929 3214 10949 3202 10980 3166 10944

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:36 PM MST, 1 minute earlier.

Area forecast discussion, Jul 29, 2:36 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST SUN JUL 29 2007

.SYNOPSIS...AN UPPER LEVEL LOW OVER NORTHWEST CHIHUAHUA WILL
GRADUALLY DRIFT WEST OVER THE NEXT SEVERAL DAYS...KEEPING THE REGION
IN AN ACTIVE MONSOON PATTERN THROUGH AT LEAST TUESDAY. AS THIS LOW
WEAKENS AND EVENTUALLY MOVES OFF THE WEST COAST...A SLIGHT DECREASE
IN THUNDERSTORM ACTIVITY CAN BE EXPECTED FOR THE SECOND HALF OF THE
WEEK.

&&

.DISCUSSION...HAVE STARTED OFF MUCH LATER AND WITH LESS AREAL
COVERAGE THAN THIS TIME YESTERDAY. UPDATED EARLIER THIS AFTERNOON TO
LOWER AFTERNOON POPS FROM KTUS W...AND WILL LOWER THEM A BIT THIS
EVENING GIVEN THE REDUCED COVERAGE. THAT IS NOT TO SAY WE WILL BE
QUIET TONIGHT. 18Z KTWC SOUNDING TOLD US A LOT...AND HAVE LEANED ON
IT...AND LATEST SATELLITE TRENDS...FOR THE 1ST PERIOD FORECAST. THE
SOUNDING SHOWED ABOUT 1-2C COOLING AT 600-400MB SINCE 12Z WITH AN
INCREASE IN ENE FLOW AND ABOUT 20KTS OF ANTICYCLONIC SHEAR. THAT
WOULD THEORETICALLY SUPPORT CLUSTERING AND PERHAPS A COUPLE OF
LEFT-MOVERS...ALTHOUGH THE CELLS WILL ALSO TEND TO PARALLEL THE
ANVILS AND REDUCE THEIR LONGEVITY IN THE SHORT RUN. PERHAPS MORE
IMPORTANTLY WE DEVELOPED A SIZABLE CAP AT 700MB WITH 50-100 J/KG OF
SURFACE-BASED INHIBITION. DAYTIME HEATING ALONE WON/T BREAK IT.
OUTFLOWS FROM NM MIGHT. HOWEVER WHAT IS MORE LIKELY IS THAT THE
DEVELOPMENT OVER SW NM/EXTREME SE AZ WILL INTRODUCE MORE MOISTURE
INTO THE MID LEVELS AND GIVE US ABOUT 1000 J/KG OF ELEVATED CAPE TO
RUN ON LATER THIS EVENING. THAT...IN COMBINATION WITH THE DIFFLUENCE
AND DEFORMATION ORIENTED NE-SW ACROSS THE CWA...MAY NOT ONLY SUPPORT
DEVELOPMENT AFTER DARK...BUT MAY KEEP US GOING WELL INTO THE NIGHT.
WE HAD ALREADY REFLECTED THIS PROSPECT...SO AT THIS POINT WILL
PURPOSELY OMIT ANY TIMING TONIGHT IN MOST AREAS. THE SCATTERED
COVERAGE AND SLIGHTLY FASTER CELL MOTION SHOULD KEEP US OUT OF
WIDESPREAD FLASH FLOOD ISSUES...BUT THIS WILL HAVE TO BE WATCHED
CONSIDERING HOW MUCH RAIN MUCH OF THE CWA HAS RECEIVED IN THE PAST
WEEK.

TSTM DEVELOPMENT BOTH MON AND TUE WILL BE HEAVILY PREDICATED ON WHAT
HAPPENS THE NIGHT BEFORE AND HOW FAST WE CAN RELOAD. BOTH NAM12 AND
GFS HIT THE CWA PRETTY HARD MON AFTERNOON/EVENING. SREF DOES THE
SAME ALTHOUGH IT SEEMS TO BE HINTING AT MORE THE CENTRAL/W CWA THAN
THE E ON MONDAY. WITH THE PROSPECT OF NOCTURNAL DEVELOPMENT AND
MORNING DEBRIS CLOUDS THROWING A WRENCH INTO THINGS...HAVE MADE SOME
NICKS AND TUCKS TO OUR ALREADY MID/HIGH GRADE FORECAST AND LEFT THE
DETAILS TO LATER SHIFTS IN TERMS OF TARGETING SPECIFIC AREAS FOR
HIGHER/LOWER POPS AND HEIGHTENED WORDING. GENERAL IDEA IS THAT AS
LONG AS THE UPPER LOW REMAINS NEARBY AND SENDS PIECES OF ENERGY
ACROSS THE CWA FROM NE TO SW...WE WILL STAY QUITE ACTIVE.

LATER IN THE WEEK...MODELS STILL AGREE ON SHIFTING THE HIGH E FROM
NV. HOWEVER THE CONSENSUS WE HAD YESTERDAY IS BREAKING DOWN A
BIT...WITH SEVERAL ENSEMBLE MEMBERS AND THE 00Z OPERATIONAL GFS
SHIFTING IT INTO THE 4 CORNERS INSTEAD OF E CENTRAL AZ. THAT WOULD
SUPPORT AT LEAST CLIMO POPS IN THE EXTENDED...ALONG WITH A SLIGHT
UPTICK IN TEMPS AS HEIGHTS RISE A BIT.

&&

.AVIATION...TSTMS ALREADY TRYING TO APPROACH KOLS AND KDUG. IT MAY
BE A COUPLE MORE HOURS BEFORE KTUS IS AFFECTED...BUT ALL 3 TAF
SITES STAND A DECENT CHANCE OF TSTMS THIS EVENING WITH BRIEF
VISIBILITIES NEAR IFR AND GUSTS 35-40KTS. THERE IS A RISK THAT
ISOLATED TSTMS WILL REDEVELOP OVERNIGHT...ALTHOUGH THE RISK OF
AFFECTING ANY ONE TAF SITE IS TOO LOW TO CARRY IN THE FORECAST AT
THIS TIME. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 5:55 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
555 AM MST SUN JUL 29 2007

AZZ019-029>035-300000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
555 AM MST SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTER A RATHER WIDESPREAD HEAVY RAINFALL EVENT YESTERDAY...IT
WILL NOT TAKE TOO MUCH RAIN TODAY TO CAUSE RUNOFF PROBLEMS AGAIN
DUE TO THE ALREADY SATURATED SOILS. ALSO...SOME OF THE LARGER
WASHES AND STREAMS ACROSS SOUTHEAST ARIZONA CONTINUED TO SEE
SIGNIFICANT FLOWS THIS MORNING. THEREFORE...FLASH FLOODING AND
SMALL STREAM FLOODING WILL BE A THREAT AGAIN THIS AFTERNOON AND
EVENING AS THUNDERSTORMS DEVELOP. IN ADDITION TO POSSIBLE
FLOODING...SOME OF THE STRONGER THUNDERSTORMS MAY BE ACCOMPANIED
BY DAMAGING WINDS.

PERSON ACROSS SOUTHEAST ARIZONA SHOULD REMAIN ALERT TODAY FOR
POSSIBLE FLASH FLOOD WATCHES...ADVISORIES...OR WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THROUGH THE PERIOD. SOME OF THE STORMS MAY PRODUCE
HEAVY DOWNPOURS WITH RUNOFF PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:39 PM MSTFlash Flood WarningTWCPima, Pinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.